Q: I've read that estrogen may play a role in breast cancer. If so, why do so many doctors prescribe hormone therapy and tell women it is absolutely safe?
I developed breast cancer after years on estrogen, though there was no family history. Now I'm on tamoxifen. The doctors tell me this is absolutely safe too, but I am skeptical. What can you tell me about this anti-cancer drug?
A: When it comes to drugs, there are no absolutes. Very few studies look at the long-term effects of medicines. This is especially true when it comes to the controversial connection between estrogen and breast cancer.
Preliminary studies are inconclusive, and it will take years before we know for sure whether there is a significant risk of breast cancer associated with long-term estrogen use.
Tamoxifen (Nolvadex) has anti-estrogen effects in the breast and can help prevent cancer recurrence. But this fascinating compound seems to act like estrogen in helping the heart and strengthening bones. Whether it increases the risk of uterine cancer as estrogen does remains to be determined. Have regular gynecological checkups. Eye exams would also be wise, as tamoxifen has been linked to corneal or retinal changes.
Q: My son has sinusitis and an ear infection. The pediatrician prescribed PCE, but when I went to pick up the medicine the pharmacist wouldn't give it to me until I promised I would stop giving my son Seldane for his allergies. He said to be safe at least two days should go by before giving the antibiotic. Safe from what?
A: Dangerous heart rhythm changes can result from Seldane overdose. Since the antibiotic erythromycin (PCE and other brands) can increase blood levels of this antihistamine, your pharmacist may have saved your son's life.
Q: I take Synthroid for low thyroid. When I got my new prescription the pharmacist gave me an insert that warned about eating too much broccoli and cabbage. Since broccoli is my dTC main vegetable I am very concerned.
My doctor has had a hard time adjusting my dose. I am sensitive to cold and suffer from constipation. My fingernails are brittle and I seem to be losing hair. If I just increased the dose of Synthroid wouldn't that overcome the broccoli effect?
A: Please don't increase your Synthroid without careful testing and consultation with your doctor. Too much thyroid hormone can weaken bones and cause other side effects, including nervousness and heart palpitations.
If you eat about the same amount of broccoli on a regular basis your doctor will be able to adjust the dose. But a broccoli binge could possibly interfere. We are sending you a brochure that tells how to interpret thyroid tests, which drugs alter results and how thyroid hormone may weaken bones.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.